Rituximab - side effects

Hi

On Friday 16th December, I received my 2nd infusion of Rituximab - 2 weeks after the 1st infusion; this is for treatment of anca positive vasculitis, probably Churgg Strauss.

I would be interested to hear from others how they felt at this stage and whether they had any side effects.

I do feel a little spaced out and lack concentration. Other than that, I don't feel a lot different (still fatigued, still have a weird sensation in my head, like an overall tingling, legs not very strong).

Maybe I am being impatient and not allowing enough time for the new drugs to their 'thing'?

Thanks in advance.

8 Replies

oldestnewest
  • Hi sealives. I had rituximab in April for sjogrens may be getting 2nd in a couple of weeks. I felt like you , exhausted and weak for awhile. I also had bad gastritis which may have been from the steroids. It took 8-10 weeks to get a full response but feel it wearing off again now so fingers crossed for January. It may take a while for it to kick in though you are on a different regime. Can you phone the rheumy nurse and chat with her re what to expect. I really hope you do notice a difference soon 😀

  • Hi Weathervane

    Thats helpful, thanks. How did you feel once it had kicked in - normal again?

  • I don't think ive ever been normal LOL ! It did reduce my exhaustion , the swelling in all of my lymph nodes and reduced some of the pain. I dont know if things will improve even more with 2nd dose , its a bit of trial and error! I feel an awful lot better than i did so im grateful 👍

  • You are following a slightly different protocol than I did.

    I have had 2 series of rituxan, 1 per week for 4 consecutive weeks, to treat MPA. The first was a year ago and the second in June 2016. I do remember my rheumatologist saying it could take 8+ weeks to feel the full benefit, but I could tell an improvement in reducing fatigue and increasing energy after the third infusion, in the first series. I have not looked back since then and continue to feel good.

    Coming off the long term (2 year) course of prednisone was much harder than anything to do with rituxan.

    I hope that it helps you and that you begin to feel better soon.

    S

  • I live in hope, but you are right, reducing a long time dependancy on prednisone is no doubt also adding to my unwelcome symptoms! Down to 11.5mg per day (from 60 for 12 weeks back in the summer), prior to that, maintenance dose of 5mg for nigh on 20 years.

    Thanks for your support.

  • Hello Subennett, what do you mean with your comment about prednisone? why is hard to stop? my boyfriend is in 20mg but when he cant breath he takes 40mg sometimes to 60 to be able to breath.

  • I was treated with rtx for a flare of gpa last year and the effect was almost immediate - although I think it takes quite a few weeks for most people. I've now managed to wean myself off pred and methotrexate, maintaining remission through a half dose infusion of rituximab every six months. I do hope it helps you as much.

  • I am following the same protocol, 1000 mg two weeks apart etc. for treatment of GPA. I also take 5 mg prednisolone/d and 7.5 mg MTX/w.

    I felt ok after the first one in Jan 2017 one but after the second one, 14 days later, I took a week off from everything as I felt done in. Things got slowly better after that week and from about Easter, i.e. 8 weeks later, I felt noticeably better, and during spring and summer, I had no symptoms and by far more energy than during the past 6 years with MTX/cortisone alone. It was great!

    By mid/end July, I could feel my energy levels dropping again and some of the more minor ENT symptoms returned. I had the third infusion at the end of August and this time, during and for a week afterwards, I had a massive drop in blood pressure. Not dangerous but annoying. Due to some mix up/change of doctors, the second infusion 14 days later was cancelled and I am now having a bit of a flare-up and had to increase MTX to 12.5 mg/w.

    Next RTX infusion is scheduled for early March.

    All in all, I did/do notice a marked improvement with RTX and so far, minor, short-lived side effects. Compared to the other drugs I have been under, this has been the easiest.

    How are your infusions applied? In my case, I get a saline infusion first (1-2 hrs) with an antihistamine and paracetamol to reduce side effects, next the RTX with cortisone (takes ages and ages, 8 hrs the last time) and another saline infusion (one more hour) to flush things out. The rest of the day I am knocked out.

    Hope things will get better for you! And soon!

You may also like...